5 Common Side Effects of Contraceptive Pill

November 7, 2017 Joseph Melvin 0

Taking oral contraceptive is one of the most common methods of birth control. In the US, more than 12 million women take this pill every year. It is very effective in preventing unwanted pregnancy if taken times every day. According to reports produced by the Association of Reproductive Health Professionals (ARHP), the chance of unintended pregnancy is 0.01% if you take the contraceptive pill.

The pills contain hormones called estrogen and progesterone. There are two types of pills; one is the combination pill that contains both the hormones and the other one contains only the progesterone hormone. The combination pill is sometimes referred to as ‘mini pills’.

Many people have vague knowledge about the side effects of the contraceptive pill. The side effects vary from one person to the other. Here we will discuss some of the common side effects of taking pills.

Nausea and headache


You may experience nausea after taking the pill. This usually happens during the first few months after you start taking the contraceptive pill. Slowly, you will start to feel better. If you take the pill along with your breakfast or before going to bed, then you not have the feeling of nausea anymore. You can also develop a headache and migraine for taking pills. But the condition will get better over time.

Mood swings


Most women experience mood swings after they start taking the contraceptive pill. According to a study, it is found that the area of the brain that is connected with responding to reward or analyzing stimuli becomes thin. This results in depression. If you are experiencing brain fog contraceptive pill may be the cause of it. If you stay depressed for a long time, you should contact your doctor.

Reduced libido


Some women may start to have a lower sex drive after taking contraceptive pills. But this is not the case for everyone. Some women, in fact, has more sex drive after taking the pills. If lower sex drive is affecting your relationship then you should contact a doctor.

Vaginal discharge


Some people might notice changes in the vaginal discharge after taking pills. This is not harmful, but if the vaginal discharge is less during sex, then your experience might be painful. You can use extra lubrication to make your sex more pleasurable. If you think that you might have an infection, you must consult a doctor.

Breast tenderness


Some women who are on contraceptive pills report that their breasts become enlarged and tender. This is a temporary condition and will go away. But if you have breast pain or any kind of swelling in your breast, you should see a doctor immediately.

Missed periods or having vaginal bleeding between periods are also reported as a result of taking contraceptive pills. Many people think that they gain weight after taking the pills, but no study has proved such thing yet. Another misconception is that contraceptive pills increase the chances of having cancer. In fact, contraceptive pills reduce the risk of bowel cancer. You should try out a number of pills to see which one you are most comfortable with. You can also contact a doctor for consultation regarding this matter.

 

 …